Texas, 2015

Tornado and Flash Flooding in Texas, June 17, 2015

June 17, 2015 · NWS CRP · 14 events in 7 counties and zones

Very high moisture was left over South Texas on the 17th as the remnants of Tropical Storm Bill moved northward into north-central Texas. Numerous showers and thunderstorms produced flash flooding in the morning across the Victoria Crossroads and in the afternoon over the coastal areas of the Coastal Bend.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.6 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Very high moisture was left over South Texas on the 17th as the remnants of Tropical Storm Bill moved northward into north-central Texas. Numerous showers and thunderstorms produced flash flooding in the morning across the Victoria Crossroads and in the afternoon over the coastal areas of the Coastal Bend. Several roads were flooded with water 2 to 3 feet deep. Additional storms formed during the early evening hours from the inland Coastal Bend north to the Victoria Crossroads. Excessive rainfall occurred near Alice where just over 9 inches of rainfall occurred in less than 3 hours. Many water rescues occurred in Alice as vehicles were stranded in high water or water reached homes in low lying areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jun 17, 2:57 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 17, 2:57 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
357 AM CDT WED JUN 17 2015

.SHORT TERM (TODAY THROUGH THURSDAY)...HIGHEST RAIN CHANCES BEGIN TO
THE EAST TODAY THEN SHIFT TO THE WEST THURSDAY...AS BETTER MOISTURE
MOVES WEST AND DRIER AIR COMES IN FROM THE EAST. WEAK UPPER LEVEL
SUPPORT TONIGHT IN A JET STREAK WILL HELP IN STORMS CONTINUING
OVERNIGHT. HEAVY RAIN CONCERN WILL CONTINUE MAINLY OVER THE
NORTHEASTERN COASTAL BEND AND VICTORIA CROSSROADS TODAY...THEN
DEPENDING ON HOW MUCH RAIN THESE AREAS GET...COULD HAVE ADDITIONAL
RAINFALL TONIGHT WHICH COULD KEEP THE FLOOD CONCERN GOING. AS A
RESULT...DID EXTEND THE FFA FOR THE NORTHERN COASTAL BEND AND
VICTORIA AREA THROUGH MIDNIGHT. DAY SHIFT CAN ADJUST...OR CANCEL IF
NEED BE. WILL KEEP THE FLOOD WATCH FOR THE SOUTHERN COASTAL COUNTIES
TODAY...ALTHOUGH CONFIDENCE IS GETTING A BIT MORE TENUOUS FOR LACK
OF A BETTER WAY OF PUTTING IT. FOR TEMPERATURES...GENERALLY USING A
BLEND OF GUIDANCE BUT GOING ON THE LOW SIDE FOR HIGHS TO THE EAST
TODAY AND HIGHER WEST TODAY...THEN GOING ON THE COOLER SIDE FOR
THURSDAY AS STILL SHOULD BE RAIN AND CLOUDS AROUND. LOWS ON THE WARM
SIDE.

CONCERNING COASTAL FLOODING...WILL ISSUE A COASTAL FLOOD ADVISORY AS
TIDE LEVELS ARE ANYWHERE FROM 1 TO OVER 2 FEET ABOVE PREDICTED
LEVELS. THIS WILL GO INTO EFFECT UNTIL MIDNIGHT TONIGHT AS WELL.

&&

.MARINE (TODAY THROUGH THURSDAY)...WITH TROPICAL STORM WARNING
OVER...WILL GO WITH SCA FOR THE GULF WATERS THROUGH MOST OF TONIGHT.
FIRST THE WINDS AND SEAS WILL KEEP SCA GOING...THEN IT WILL BE SEAS
TONIGHT. WILL BE CLOSE TO ENDING BY 12Z THURSDAY. NUMEROUS
CONVECTION THIS MORNING WILL BE TAPERING OFF BY TONIGHT WITH THE
DRIER AIR MOVING IN. FOR NOW NOT A GOOD TIME FOR BOATING WITH RADAR
SHOWING WATERSPOUT SIGNATURES.

&&

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...LINGERING MOISTURE
(PWATS BETWEEN 1.8 AND 2.1 INCHES) AND A MID LVL SHEAR AXIS
PERSISTING FROM NORTHERN MEXICO INTO NORTH TX WL MAINTAIN ISOLATED
TO SCATTERED CONVECTION THROUGH THE WEEKEND.  THE BEST CHANCES FOR
CONVECTION WL BE DURING THE WEEKEND AS THE EFFECT FROM THE MID LVL
SHEAR AXIS ACROSS OUR CWA WL BE AT ITS PEAK.  BY MONDAY AND
TUESDAY...THE MID LVL SHEAR AXIS RETROGRADES WWD AS RIDGING ALOFT
INCREASES FROM THE NORTHEAST.  AS A RESULT...A BIT MORE SUBSIDENCE
AND A DEVELOPING CAP WL TEND TO LIMIT RAIN CHANCES ON MONDAY AND
TUESDAY.  OVERALL TEMPS WL CONTINUE TO BE SLIGHTLY BELOW NORMAL
GIVEN THE PERSISTENT RAIN CHANCES AND WET SOILS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    88  79  90  78  91  /  80  40  40  20  20
VICTORIA          83  75  89  75  90  /  90  50  40  20  20
LAREDO            95  78  93  77  93  /  60  50  40  30  20
ALICE             93  78  93  76  93  /  80  40  40  20  20
ROCKPORT          84  82  89  80  90  /  90  40  30  20  20
COTULLA           94  75  92  75  93  /  70  60  50  30  20
KINGSVILLE        92  79  92  78  91  /  80  40  40  20  20
NAVY CORPUS       87  81  89  80  88  /  90  40  30  20  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH MIDNIGHT FOR THE FOLLOWING ZONES:
     ARANSAS...BEE...CALHOUN...GOLIAD...REFUGIO...VICTORIA.

     COASTAL FLOOD ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE
     FOLLOWING ZONES: ARANSAS...CALHOUN...KLEBERG...NUECES...
     REFUGIO...SAN PATRICIO.

     FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     KLEBERG...NUECES...SAN PATRICIO.

GM...SMALL CRAFT ADVISORY UNTIL 6 AM CDT THURSDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT
     20 NM...COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS FROM BAFFIN BAY TO PORT ARANSAS
     FROM 20 TO 60 NM...WATERS FROM PORT ARANSAS TO MATAGORDA
     SHIP CHANNEL FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 11 AM CDT THIS MORNING FOR THE
     FOLLOWING ZONES: BAYS AND WATERWAYS FROM PORT ARANSAS TO
     PORT O'CONNOR.

&&

GW/86...SHORT TERM
MB/80...LONG TERM
Hazardous weather outlook, Jun 16, 9:26 PM CST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1026 PM CDT TUE JUN 16 2015

GMZ230-235-250-255-270-275-TXZ229>234-239>247-180330-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
1026 PM CDT TUE JUN 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR BEE...KLEBERG...NUECES AND
SAN PATRICIO COUNTIES DUE TO THE POSSIBILITY OF HEAVY RAIN CAUSING
FLOODING.

SMALL CRAFT ADVISORIES ARE IN EFFECT THROUGH TONIGHT FOR THE BAYS
AND COASTAL WATERS FROM BAFFIN BAY TO PORT OCONNOR AND EXTENDING
OUT 60 NAUTICAL MILES FOR STRONG WINDS AND LARGE SEAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS SOME WITH HEAVY
RAIN ARE EXPECTED TO CONTINUE INTO WEDNESDAY. AS A RESULT...THE
FLASH FLOOD WATCH WILL CONTINUE THROUGH WEDNESDAY EVENING ACROSS
THE COASTAL COUNTIES. STORM TOTAL RAINFALL AMOUNTS OF 2 TO 4
INCHES WILL BE POSSIBLE WITHIN THE FLASH FLOOD WATCH AREA...WITH
ISOLATED HIGHER AMOUNTS.

SMALL CRAFT ADVISORY CONDITIONS WILL PERSIST ON WEDNESDAY ACROSS
THE COASTAL WATERS. THESE LINGERING HIGH SEAS AND STRONG SOUTHERLY
WINDS MAY REINTRODUCE A HIGH RISK FOR RIP CURRENTS ON WEDNESDAY.
MINOR COASTAL FLOODING WILL BE POSSIBLE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TE

In the hours before

Special weather statement, Jun 17, 12:54 AM CST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
154 AM CDT WED JUN 17 2015

TXZ241>243-170800-
NUECES-KLEBERG-JIM WELLS-
154 AM CDT WED JUN 17 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NUECES...
SOUTHWESTERN JIM WELLS AND NORTHWESTERN KLEBERG COUNTIES...

AT 154 AM CDT...A STRONG THUNDERSTORM WAS 8 MILES NORTHEAST OF
RIOS...OR 8 MILES NORTH OF PREMONT...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KINGSVILLE...PREMONT...DRISCOLL...BISHOP AND KINGSVILLE NAVAL AIR
STATION.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2735 9818 2743 9823 2753 9823 2777 9777
      2752 9764
TIME...MOT...LOC 0654Z 245DEG 20KT 2747 9815

TE

The radar

The Corpus Christi radar (KCRP), 121 km away, was scanning. The volume nearest the first event began at 09:59 UTC.

Open the radar archive at this moment

Event by event

13 flash flood, 1 tornado. Local standard time, as filed.

Flash Flood, Victoria

When
June 17, 4:00 AM CST to 6:00 AM CST
Where
Victoria County, 0.55 mi SW of Dacosta to 0.44 mi NNE of Dacosta
Cause
Heavy Rain
Reported by
Public
Coordinates
28.715, -96.877

A public web cam showed fields and county roads flooded southeast of Victoria.

Flash Flood, Victoria

When
June 17, 10:15 AM CST to 1:15 PM CST
Where
Victoria County, 1.18 mi SE of Mission Vly to 2.49 mi WSW of Craig
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.886, -97.189

Portions of Farm to Market Road 236 (Upper Mission Valley Road), Lower Mission Valley Road, and Highway 87 were closed due to high water. Several other county roads near the Victoria and DeWitt county line were closed. Water was over Reinecke Road near Rocky Creek Baptist Church.

Flash Flood, Victoria

When
June 17, 10:20 AM CST to 1:10 PM CST
Where
Victoria County, 5.24 mi WNW of Salem to 6.87 mi NW of Salem
Cause
Heavy Rain
Reported by
Public
Coordinates
29.037, -96.975

Photo sent in showed flooding of Nursery Road near Highway 77. Other county roads were also flooded near Fordtran.

Flash Flood, Victoria

When
June 17, 10:45 AM CST to 1:45 PM CST
Where
Victoria County, 3.24 mi S of Bloomington to 4.15 mi ESE of Garr
Cause
Heavy Rain
Reported by
Public
Coordinates
28.604, -96.890

A public web cam showed fields and county roads flooded southeast of Victoria. A COCORAHS observer reported fields under water and county roads flooded. Observer recorded rainfall amount of 7.73 inches. A portion of State Highway 185 was closed.

Flash Flood, San Patricio

When
June 17, 11:45 AM CST to 1:45 PM CST
Where
San Patricio County, 0.69 mi N of Portland to 1.92 mi E of Ingleside on the Bay
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
27.880, -97.330

Flash flooding occurred over eastern portions of the county. Highway 181/35 was flooded in Portland with feeder roads covered with water. Northbound lane was flooded from Portland to Gregory. Water was a foot deep along Wheeler Street in Aransas Pass.

Flash Flood, Nueces

When
June 17, 11:55 AM CST to 2:00 PM CST
Where
Nueces County, 1.24 mi W of (Ngp)nas Corpus Chri to 0.93 mi NE of Gardendale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
27.702, -97.290

Major street flooding occurred in Flour Bluff. Ranch Vista subdivision on the south side of Corpus Christi experienced flooding. Glenoak Drive, Bay Drive, Fred's Folly Drive, and Slough Road were flooded. The intersection of Rodd Field Road and Williams Drive was flooded. An NWS employee on the south side of Corpus Christi recorded 6.14 inches of rain.

Flash Flood, Aransas

When
June 17, 12:10 PM CST to 2:10 PM CST
Where
Aransas County, 3 mi SSW of Rockport to 7.9 mi NE of Rockport
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
27.982, -97.073

Flash flooding occurred across much of the county. Stadium Drive near Rockport High School was flooded. Water entered a home in Rockport. Much of Highway 35 from Aransas Pass to north of Lamar was flooded. Water, Enterprise, West Market, Omohundro, Broadway, East Sabinal, Fuqua, and East Laurel Streets were flooded in Rockport. Several vehicles were stranded in high water near Sonny Watkins Drive in Rockport.

Flash Flood, Bee

When
June 17, 1:58 PM CST to 2:58 PM CST
Where
Bee County, 2.83 mi NNW of (Nir)nas Chase Fld B to 4.51 mi W of (Nir)nas Chase Fld B
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.410, -97.680

Flood waters were over the road on Highway 202 near the prisons.

Flash Flood, Nueces

When
June 17, 2:15 PM CST to 3:15 PM CST
Where
Nueces County, 1.22 mi E of Chapman Ranch to 3.79 mi W of Chapman Ranch
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
27.580, -97.450

Northbound lane of Highway 286 near Chapman Ranch was flooded.

Flash Flood, Jim Wells

When
June 17, 3:20 PM CST to 4:50 PM CST
Where
Jim Wells County, 2.76 mi N of Alfred to 3.8 mi ESE of Orange Grove
Cause
Heavy Rain
Property damage
$1.5 million
Reported by
Emergency Manager
Coordinates
27.940, -97.969

Street flooding occurred in Orange Grove. A high water rescue was performed for a woman in a trailer near a rapidly rising creek along Farm to Market Road 534 west of Sandia. Water was over the roadway in two places on Farm to Market Road 624 northwest of Westdale.

Flash Flood, San Patricio

When
June 17, 3:20 PM CST to 4:30 PM CST
Where
San Patricio County, 3.42 mi E of Mathis to 5.39 mi NNE of Mathis
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
28.105, -97.774

Some roads on the east side of the city of Mathis were under 2 to 3 feet of waters. Farm to Market Road 666, State Highway 359, Spur 459, Business 359 were closed due to high water. Depth of water hampered barricade setup.

Tornado, Jim Wells

When
June 17, 4:20 PM CST to 4:21 PM CST
Where
Jim Wells County, 1.49 mi NNW of Ben Bolt to 1.36 mi NNW of Ben Bolt
Rating
EF0
Path length
0.17 mi
Path width
20 yd
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
27.669, -98.092

Tornado briefly touched down near County Road 470. The tornado caused tree damage and moved a large propane tank from one property to another.

Flash Flood, Jim Wells

When
June 17, 4:40 PM CST to 6:50 PM CST
Where
Jim Wells County, 5.76 mi NE of (Ali)alice Intl Arpt to 6.82 mi S of Orange Grove Naf
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
27.786, -97.950

Over 9 inches of rainfall in three hours produced widespread flooding in Alice. Many water rescues were performed as numerous vehicles became stranded in high water. Water reached into some homes in low lying areas.

Flash Flood, Duval

When
June 17, 6:08 PM CST to 7:00 PM CST
Where
Duval County, 1.93 mi NE of Concepcion to 2.19 mi N of Concepcion
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
27.418, -98.346

Flooding occurred in Concepcion with some roadways with up to a foot of water over them.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyThe tornado archive for Texas, 2015Warnings in Texas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589755, 589778, 589793, 589798, 589805, 589780, 589788, 591520, 591523, 591521, 591522, 591524, 591526, 591527.